Alabama, 2020

Strong Wind in Alabama, January 4, 2020

January 4, 2020 · NWS HUN · 1 event in 1 county or zone

Around 4 am, a fishing tournament began at Ingalls Harbor in Decatur along Wheeler Lake. West-northwest winds of 15-25 mph with gusts over 30 mph were being reported at nearby weather stations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Around 4 am, a fishing tournament began at Ingalls Harbor in Decatur along Wheeler Lake. West-northwest winds of 15-25 mph with gusts over 30 mph were being reported at nearby weather stations. It is unknown, but the gusts may have been higher over open water. This occurred during an ongoing flooding event in the area, so flow along the Tennessee River into Wheeler may have also been elevated. At least 3 boats capsized after heading out and participants had to be rescued. Thankfully, no one was injured. The water temperature was reported to be 41 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 4, 4:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 4, 4:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
400 AM CST Sat Jan 4 2020

.NEAR TERM...(Today)
Issued at 400 AM CST Sat Jan 4 2020

A very wet spell will end today, as a cold front continues moving
across the area. That boundary as of this writing extended roughly
from just west of Chattanooga to near Cullman, accompanied by brief
heavy showers. Some post frontal showers were also occurring, but
should be short-lived as drier and colder air filters from the
northwest. Temperatures across the Tennessee Valley ranged in the
mid 50s. However cooler air poised just to the west and northwest
will move in, and basically keep temperatures at what they are now,
but falling in the later morning and afternoon as cold air advection
really takes hold.

In the short term, there were some differences in how the models
handled how much moisture remains as the colder air filters in. The
newer trend was to dry out the atmosphere before it is cold enough to
mix with or briefly become snow. This would affect mainly the higher
elevations of the Cumberland Plateau in southern middle Tennessee, or
far NE Alabama for a short period this afternoon.

.SHORT TERM...(Tonight through Monday)
Issued at 400 AM CST Sat Jan 4 2020

A generally progressive upper pattern was the story over much of the
northern hemisphere, as a series of systems head towards the North
American domain from eastern Asia and the Pacific basin. One such
system as an upper trough will amplify as it moves across the region
today into Sunday. Colder air west of this trough will only have a
brief time to impact this region, with low temperatures tonight only
cooling to around 30.

Surface high pressure to our SW will quickly move eastward, bringing
a warming trend across this area. Low temperatures Saturday night
will be a bit warmer into the low/mid 30s. Highs on Sunday will warm
into the low/mid 50s, and the mid/upper 50s for Monday.

.LONG TERM...(Monday night through Friday)
Issued at 400 AM CST Sat Jan 4 2020

In an active pattern, another short wave traversing northern Pacific
basin will amplify after it moves east of the Divide. It will bring
more clouds and rain chances to the area for Monday night into
Tuesday. This system however was weaker and does not have as much
moisture to work with, so rainfall from this one should not cause
any appreciable impacts to this area (am thinking on the hydrological
scale). This system will exit the region, with dry weather returning
for the mid week.

Another very wet weekend looks possible per the longer range
guidance. Another system heading eastward in the polar jet will
induce troughing over the western CONUS. The ECMWF, with the Canadian
to a lesser extend indicated that an upper low should form over
southern California late next week. The GFS was weaker in depicting
this system in its upper levels, but did show that more showers will
impact the area late Thursday and especially on Friday. Did stay with
higher end PoPs, as this next system appears will tap moisture from
the subtropics and bring another bout of possibly excessive rains to
the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CST Fri Jan 3 2020

A brief period of VFR conditions may occur for the next hour or two
as clouds break up ahead of the approaching front. When the front
arrives (a little after 06Z at KMSL, around 09Z at KHSV), a band of
showers will lower ceilings and visibility to at least MVFR, possibly
to IFR. Behind the front, winds will shift to the NW and ceilings
will stay MVFR. Improvement to VFR will occur around daybreak at
KMSL, more toward mid-morning at KHSV. Although SCT-BKN clouds may
redevelop tomorrow aftn due to wraparound moisture from the departing
system, they should remain VFR.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 3, 9:54 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
954 PM CST Fri Jan 3 2020

ALZ001>010-016-TNZ076-096-097-041200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
954 PM CST Fri Jan 3 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

Another frontal system will bring additional rain Monday night or
Tuesday, but amounts will be relatively light. Heavier rainfall will
return to the area late next week, beginning Thursday night. Flooding
concerns will increase with this rain event, so stay tuned for
further forecast updates through the week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Morgan

When
January 4, 4:00 AM CST to 7:00 AM CST
Where
Morgan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

During an early morning fishing tournament, three vessels capsized and one vessel ran into the rocks on shore trying to get back to the marina. There were no victims that were transported to the hospital and anglers were rescued from shorelines. The rescue squad reported when they were out on the water rescuing one of the individuals from the shoreline that the swells got up to 6-7 feet on their boat and the water was white capping. One of the boats that tried to make it back to Ingalls Harbor ran into the rocks on shore and had approximately $8,000 worth of damage to the boat. A second boat and it's passengers were towed back into harbor. The estimated damages approximately $50,000.

A third boat was next to the red & white tower close to the Browns Ferry Nuclear power plant. This boat boat began to capsize and take in water at the shore line of the power plant. The estimated damages approximately $65,000, this boat sunk significantly.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873303.